Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Diagnosed with 20% heart functioning. Have shortness of breath and mobility issues. Any ideas?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 726 Questions
My father is 81 years old, and has been diagnosed with 20% heart functioning 8 months ago. He has severe shortness of breath, and mobility issues. He requires assistance when walking, and his movements are slow, and rather uncoordinated. He has problems to sit up, stand, and cannot dress/undress himself. He has previously been treated for fluid buildup. He is on medication, and always has someone with him at home, because he cannot be left alone. I am finding that his ability to stand and sit, to turn around and move becoming more restricted.
What more can we do and what is his life expectancy in such a case?

Thank you,
Posted Sat, 6 Oct 2012 in Hypertension and Heart Disease
Answered by Dr. Kulbir Singh 3 hours later
Hello and thanks for posting the query.

In a patient with ejection fraction 20%, the morality rate is not very good. We cannot change the destiny of anyone but help a lot in improving the quality of life of a person. The best treatment for Congestive heart failure is heart transplant but it cannot be possible at this age.

We can try our best by medications and proper life style modification to improve the quality of life. As per the medication is concern you are taking best treatment. Life style modifications you can make are:

1.     Most importantly restricted sodium and water/fluid intake. The best way to notice the fluid accumulation in body is weight gain and pedal oedema. If you notice a significant weight gain than increase the dose of diuretics or consult your doctor for other measures.

2.     Aerobic exercise helps a lot in strengths the muscles and finally increasing survival time.

3.     Control Diabetes so that he again not gets the silent attack.

4.     Stop smoking and alcohol.

5.     Avoid all fatty, oily and junk food. Take baked food as much as you can.

6. Remove the other related cause of weakness like anaemia, lung diseases, improper diet etc,

Hope this will help your father and he will able to stand on his feet soon. Write to me if you have any further queries.

Best Wishes

Dr. Kulbir Singh
Above answer was peer-reviewed by
Follow-up: Diagnosed with 20% heart functioning. Have shortness of breath and mobility issues. Any ideas? 5 hours later
Hello Dr. Kulbir XXXXXXX

Thank you for your reply to my question and for your kind advice.

Previously when my father had pedal odema, his two ankles were swollen, but for the last couple days, I noticed that the top of one foot (not his ankle) has been swollen, so I wanted to ask if pedal odema can also appear in only one foot (since right now one foot is swollen, while the other foot is a normal size). From last night I started giving him half dosage of the diuretics he used to use about 6 months ago.

At first I thought that the swelling may be a possible strain on his foot since he does not turn his feet properly while moving/walking, and at times I have to physically turn/spin him around quickly when going to the washroom, because sometimes he is so weak that he cannot turn or stand long enough to undress and sit when using the washroom, and he cannot wait for long because then his legs/body collapses. He does wears men's absorbent underwear, but of course prefers to use the washroom.

What advice can you give in regards to the swelling of just one foot, and also in having to physically turn him quickly etc......this is probably not the best form of motion for him, but then, he will physically collapse and most likely wet himself.

Thank you,
Answered by Dr. Kulbir Singh 58 minutes later
Hello and thanks again for follow up query

Usually pedal edema starts in dependent part of the body; it can be one foot or both the feet. You can take the swelling as starting of the pedal edema. As your father is not much mobile, so the fluid cannot accumulate much at the lower label. It starts accumulating in other part of body, maybe that's why he is suffer from shortness of breath. It’s good that you have started diuretics but my question is why you stopped it 6 months ago? It should be continued may be in minimal dose depending upon the condition of patient.

Consult your doctor soon so that he can adjust the dose of diuretics and if needed give them Intravenous for immediate effect.

Now about the physical activity, your doctor can tell you better about it after clinical examination. I can only say that by proper and regular treatment and precautions he is able to move when his edema and shortness of breath is cured. Also associated causes have to be cured.

Hope you will not stop any medication in future specially diuretics without consulting your doctor. In addition to these as you are not taking diuretics for long time, you must check Renal Function Test and Potassium level. Admit him in hospital if you find anything abnormal.

Best Wishes and write again if you have any related queries.

Dr. Kulbir Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor